normal liver illustration

What is toxic hepatitis?

Toxic hepatitis is the inflammation (swelling) of the liver caused by exposure to chemicals or drugs, or from drinking excessive amounts of alcohol.

The liver has several major functions:

  • It converts proteins and sugars into byproducts that can be used for energy and biological processes.
  • It acts as a filter to remove chemicals and drugs from the bloodstream.
  • It stores vitamins, hormones, and minerals and releases them into the body as needed.
  • The liver also produces bile, a greenish fluid that is stored in the gallbladder. Bile helps to break down fats in the small intestine.

What causes toxic hepatitis?

Toxic hepatitis is usually caused by exposure to certain organic (carbon-based) chemicals or solvents, certain medications, drugs or alcohol.

Many chemicals and drugs can cause liver damage. However, people respond differently to different medications. Some people may have an adverse reaction to certain drugs and can suffer liver damage, while others may not. Excessive drinking that causes liver damage can make the harmful effects of drug or chemical exposure worse.

Types of toxic hepatitis include:

  • Chemical-induced hepatitis: Exposure to toxic chemicals in the workplace, such as organic chemicals and solvents, is a common cause of toxic hepatitis. Exposure can occur through ingesting a chemical, breathing it in, or through contact with the skin.
  • Drug-induced hepatitis: Many prescription and over-the-counter medications may cause liver toxicity or hepatitis (sometimes independent of the dose of the medication), including:
    • Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, diclofenac (Cambia®) and naproxen
    • Acetaminophen
    • Statins (drugs that lower cholesterol)
    • Anesthetics
    • Anti-seizure medications
    • Antipsychotics
    • Antidepressants
    • Anti-rheumatic drugs, including sulfasalazine (Azulfadine®) and methotrexate (Trexall®)
    • Anti-retroviral drugs
    • Anti-tubercular drugs, especially when used in combination
    • Vitamin, mineral, or herbal supplements

Other medications may be toxic for some patients, especially those who are elderly or who have viral hepatitis.

  • Alcohol-induced hepatitis: Alcohol abuse or dependence may cause liver damage, especially if drinking is combined with drugs.

What are the symptoms of toxic hepatitis?

The symptoms of toxic hepatitis can include the following:

  • Nausea
  • Vomiting
  • Loss of appetite
  • Fever
  • Jaundice (yellowing of the skin and eyes)
  • Pain or swelling in the upper right abdomen
  • Fatigue
  • Dark-colored urine
  • Fluid in the abdomen (ascites)

It may take days, weeks or even months for symptoms to appear after exposure to the chemicals or drugs. Symptoms may be similar to those of other liver disorders.

In chronic (long-term) cases of toxic hepatitis, extensive liver damage, such as cirrhosis (irreversible scarring) may occur. The patient may also develop severe liver failure, which can be life-threatening.

Liver with cirrhosis

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy